You are here
Side Effects Cause Some to Stop Taking Blood Thinner Brilinta
Side effects such as bleeding or shortness of breath cause some heart attack survivors to stop taking a potentially lifesaving new blood thinner during clinical trials, researchers report.
According to HealthDay, about one in five people assigned to take the highest dose of the blood thinner ticagrelor (Brilinta, AstraZeneca) during clinical trials stopped taking the drug due to the side effects, the new research found.
Even a lower dose of ticagrelor caused one in six patients to stop using the drugs because of side effects. Researchers classified the majority of side effects as minor, and urged doctors to counsel patients to stay on the medication. "You can tell a patient that this side effect is not harmful, and if you can tolerate it you will receive benefit from this drug," said lead researcher Dr. Marc Bonaca, a cardiovascular medicine specialist at Brigham and Women's Hospital in Boston.
However, Bonaca admitted that patients may have a hard time seeing these side effects as minor, even if they aren't life-threatening. "As doctors, we have to realize bruising and nosebleeds may be a big deal for patients, and we need to make the effort to explain the benefits of the drug," he said.
The clinical trial and follow-up research was funded in part by AstraZeneca. In the study, the researchers found that heart attack survivors who kept taking ticagrelor along with aspirin for three years had a 15% reduced risk of a second heart attack, stroke, or heart-related death.
But researchers also found that a significant number of patients dropped out during the trial due to side effects —19% of those taking 90 mg of ticagrelor and 16% of those taking 60 mg of the drug, compared with just 9% of those assigned a placebo. The study aimed to examine more closely why people dropped out, Bonaca said.
Most of the patients who stopped taking ticagrelor did so during the first year of treatment, researchers found. Those who got through the first year were less likely to drop out.
Nearly 8% of high-dose patients dropped out of the trial due to bleeding, and 6.5% due to shortness of breath, the study found. For low-dose patients, 6% quit the drug over bleeding and 4.6% for shortness of breath, the research showed.
About 85% of the shortness-of-breath cases were not serious, the researchers judged. Most of the bleeding cases were either minimal or prompted people to call their doctor for advice but did not require medical care, Bonaca said. Since the drug is effective in preventing future heart problems, Bonaca and his colleagues recommend counseling and education to help patients understand the benefits of ticagrelor and tough out the side effects.
That might be a tough sell for some patients, said Dr. Marco Costa, director of the Interventional Cardiovascular Center at University Hospitals Case Medical Center in Cleveland. "If you have a bleed from your nose every morning, that's a serious event for a patient even if we would consider it non-life-threatening," Costa said.
If a patient is adamant about quitting ticagrelor, Bonaca said he probably would recommend that the patient switch to another blood thinner, such as clopidogrel (Plavix, Bristol-Myers Squibb). Costa urged that future studies look more closely at the reasons why patients stop taking a drug, so doctors can better address the problem and help keep people on their medications.
"We need to understand human behavior, and it's not just patient counseling, it's understanding why patients discontinue a therapy," Costa said.
Costa also raised the question of whether bleeding would subside if people quit taking the aspirin they were assigned along with ticagrelor. Bonaca called that a "critical question," and said it's being studied.
The researchers were to present the findings from the study November 11 at the American Heart Association's annual meeting in Orlando, Florida. Data and conclusions presented at meetings are generally viewed as preliminary until they've been published in a peer-reviewed journal.
Source: HealthDay, November 11, 2015.